Apixaban for treatment of confirmed heparin-induced thrombocytopenia: a case report and review of literature.
BACKGROUND: Heparin-induced thrombocytopenia (HIT) is a life and limb-threatening condition caused by the binding of platelet-activating antibodies (IgG) to multimolecular platelet factor 4 (PF4)/heparin complexes because of heparin exposure. The by-product of this interaction is thrombin formation which substantially increases the risk of venous and/or arterial thromboembolism. Currently, only one anticoagulant, argatroban, is United States Food and Drug Administration-approved for management of HIT; however, this agent is expensive and can only be given by intravenous infusion. Recently, several retrospective case-series, case reports, and one prospective study suggest that direct oral anticoagulants (DOACs) are also efficacious for treating HIT. We further review the literature regarding current diagnosis and clinical management of HIT.
CASE PRESENTATION: A 66-year-old male patient developed HIT beginning on day 5 post-cardiovascular surgery; the platelet count nadir on day 10 measured 16 × 10
CONCLUSIONS: We report a patient with serologically confirmed HIT who developed symptomatic bilateral lower limb deep vein thrombosis despite anticoagulation with argatroban. The patient was switched to oral apixaban and made a complete recovery. Our patient case adds to the emerging literature suggesting that DOAC therapy is safe and efficacious for management of proven HIT.
Ezekwudo DE, Chacko R, Gbadamosi B, Batool S, Gaikazian S, Warkentin TE, Sheppard JI, Jaiyesimi I. Apixaban for treatment of confirmed heparin-induced thrombocytopenia: a case report and review of literature. Exp Hematol Oncol. 2017;6:21. doi: 10.1186/s40164-017-0080-7. eCollection 2017. PubMed PMID: 28725494; PubMed Central PMCID: PMC5513338.